Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 327, NWS Shreveport, LA

August 21, 2011Claiborne Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 21, 2011, 4:42 PM CDT for Claiborne Parish, Union Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:42 PM CDT (21:42 UTC)
Expired
Aug 21, 2011, 5:05 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Claiborne Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 103 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS54 KSHV 212142
SVRSHV
LAC027-111-212230-
/O.NEW.KSHV.SV.W.0327.110821T2142Z-110821T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 530 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CORNEY LAKE...OR 11 MILES
  SOUTH OF JUNCTION CITY. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LISBON...AYCOCK AND ANTIOCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3275 9280 3276 9282 3273 9283 3265 9295
      3300 9302 3301 9272 3285 9265
TIME...MOT...LOC 2142Z 057DEG 2KT 3288 9280

$$

09
1 follow-up statement
506 
WWUS54 KSHV 212205
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 PM CDT SUN AUG 21 2011

LAC027-111-212214-
/O.CAN.KSHV.SV.W.0327.000000T0000Z-110821T2230Z/
UNION LA-CLAIBORNE LA-
505 PM CDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE AND UNION PARISHES
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3275 9280 3276 9282 3273 9283 3265 9295
      3300 9302 3301 9272 3285 9265
TIME...MOT...LOC 2204Z 057DEG 2KT 3288 9276

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:57 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 21, 3:57 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT SUN AUG 21 2011

.DISCUSSION...
THE 20Z SFC ANALYSIS INDICATES THE REMAINS OF A WEAK OUTFLOW
BOUNDARY THAT HAS PULLED UP STATIONARY FROM NEAR A JSO...TO
SHV...TO NEAR A BQP LINE...WITH WIDELY SCT CONVECTION ALREADY
BEGINNING TO FIRE...ESPECIALLY OVER NCNTRL LA...AS WEAK VORTICITY
ADVECTION ASSOCIATED WITH A SHORTWAVE EXTENDING FROM EXTREME NE
TX...INTO N LA/CNTRL MS/AL...CONTINUES TO SPREAD SE THIS EVENING.
ELEVATED ECHOS ON THE MOSAIC RADAR OVER SE OK/SW AR/EXTREME NE TX...IS
MAINLY ASSOCIATED WITH EXTENSIVE ACCAS IN PLACE...WITH SFC OBS NOT
REPORTING A CIG BELOW 12KFT...NOR ANY MEASUREABLE RAINFALL THE
LAST 2-3 HOURS. THUS...WILL CONTINUE MENTION OF SLIGHT CHANCE
POPS THIS EVENING OVER MUCH OF THE AREA...EXCEPT FOR LOW CHANCE
POPS THIS EVENING OVER THE ESE SECTIONS OF NCNTRL LA...WHERE
GREATER MOISTURE CONVERGENCE LIES PER THE 20Z MSAS ANALYSIS...AND
SFC BASED CAPES ARE HIGHEST...2000-4000 J/KG. MOST OF THE LA
CONVECTION SHOULD DIMINISH LATER THIS EVENING WITH THE LOSS OF
HEATING...BUT ISOLATED CONVECTION MAY PERSIST OVERNIGHT OVER THE
NW SECTIONS OF THE REGION...WHERE THE WEAKNESS ALONG THE ERN EDGE
OF THE UPPER RIDGE WILL PERSIST.

THE E TX/N LA SFC BOUNDARY/TROUGH APPEARS AS IF IT WILL LINGER
ACROSS THE REGION ONCE AGAIN MONDAY...AS ADDITIONAL WEAKNESSES
SPILL SE. THUS...AT LEAST ISOLATED CONVECTION WILL BE
POSSIBLE...WITH CONSIDERABLE AC A GOOD POSSIBILITY OVER EXTREME NE
TX/SE OK/SW AR...WHICH WILL LIMIT HEATING. SINCE THESE AREAS HAVE NOT
MET HEAT ADVISORY CRITERIA THIS AFTERNOON...UNLIKE THE REMAINDER
OF THE REGION...WILL NOT EXTEND THE HEAT ADVISORY FOR THESE
AREAS...ALTHOUGH ONE WILL BE IN EFFECT FOR THE REMAINDER OF E TX/N
LA/PORTIONS OF CNTRL AR THROUGH 02Z MONDAY. MOST OF THE CONVECTION
SHOULD AGAIN DIMINISH DURING THE EVENING...ALTHOUGH THE PROGS ARE
KEYING ON ANOTHER SHORTWAVE WHICH MAY GENERATE ADDITIONAL
REDEVELOPMENT OVER SE OK/SW AR/EXTREME NE TX MONDAY NIGHT.

SHOULD THIS CONVECTION FIRE AGAIN MONDAY NIGHT...RAIN/ASSOCIATED CLOUD
COVER COULD AGAIN PLAY HAVOC ON TEMPS/HEAT INDICES ONCE AGAIN. THE
MEDIUM RANGE PROGS INDICATE THAT THE UPPER RIDGE WILL BEGIN TO
EXPAND E ACROSS THE MS/TN VALLIES WEDNESDAY...ALLOWING FOR DRIER
AIR TO BEGIN BACKDOORING WSW INTO THE REGION. POPS MAY BE A BIT OF
A STRETCH /PER THE 12Z GFS/...ALTHOUGH THE 12Z ECMWF IS A BIT
WETTER...THUS WILL LEAVE SLIGHT CHANCE POPS GOING THROUGH
THURSDAY. A WEAK COOL FRONT LOOKS TO BACKDOOR SW INTO THE REGION
FRIDAY/FRIDAY NIGHT...REINFORCING THE DRY ADVECTION. THUS...WILL
KEEP THE WEEKEND DRY...ALTHOUGH TEMPS WILL REMAIN WELL ABOVE
NORMAL...AND PERHAPS NEAR TRIPLE DIGITS...THROUGH THE END OF THE
MONTH.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
AIRMASS HAVE REMAINED QUITE STABLE NORTH OF I-30...WHERE EARLIER
CONVECTION FROM THIS MORNING DISSIPATED. ISOLD STORMS HAVE RECENTLY
DEVELOPED ALONG OUTFLOW BOUNDARY...AND LOCATED BTWN MLU AND ELD
TERMINALS. MAY SEE ADDITIONAL DEVELOPMENT WESTWARD...ALONG AND JUST
NORTH OF I-20...ALONG THIS BOUNDARY. COULD SEE SOME LIGHT PATCHY FOG
AT TXK TERMINAL..AS DAYTIME TEMPS IN MID LVL CLOUD COVER ONLY
REACHING THE UPPER 80S. SOME OF THESE MID AND UPPER LVL CLOUDS
MAY HANG AROUND INTO THE NIGHT...OTHERWISE MOSTLY VFR THRU
PERIOD. /VII/

&&

.CLIMATE...
SHV HAS OFFICIALLY REACHED/SURPASSED 100 DEGREES AGAIN THIS
AFTERNOON...MARKING THE 48TH DAY THIS SUMMER. THIS HAS SET A NEW
ALL-TIME RECORD...SURPASSING 47 DAYS IN 1881. UNFORTUNATELY...THIS
TOTAL WILL LIKELY INCREASE THROUGH MUCH OF THE NEXT WEEK.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78 102  78 101  78 /  20  20  20  20  20
MLU  76 100  76  99  74 /  30  20  20  20  20
DEQ  72  98  73  97  74 /  20  20  20  20  20
TXK  74 100  75  97  76 /  20  20  20  20  20
ELD  75  99  75  99  73 /  20  20  20  20  20
TYR  80 103  80 102  80 /  20  20  20  20  10
GGG  78 102  79 102  79 /  20  20  20  20  10
LFK  76 102  76 102  76 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ072-073.

LA...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...NONE.
TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ124>126-136>138-149>153-165>167.

&&

15/07
Hazardous weather outlook, Aug 21, 11:50 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SUN AUG 21 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1150 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
THE AFTERNOON ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS. THESE AREAS OF RAIN WILL RESULT
IN INCREASED CLOUD COVER AND THUS...LOWER TEMPERATURES...AS
READINGS CLIMB ONLY INTO THE LOWER AND MID 90S. ISOLATED STRONG
STORMS CAN NOT BE RULED OUT HOWEVER...WITH GUSTY WINDS...CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE CENTURY MARK AREAWIDE
THROUGH MUCH OF THIS COMING WEEK. HEAT INDICES MAY ALSO REACH OR EXCEED
105 DEGREES...MAKING OUTDOOR ACTIVITIES POTENTIALLY DANGEROUS IF
PROPER PRECAUTIONS ARE NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
221200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1150 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THIS AFTERNOON AND EARLY EVENING WITH
HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS...AND ALL OF
NORTH LOUISIANA. THUS...A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING. PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT RELATED
ILLNESSES IF TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY COOLED
BUILDING.

ALSO...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING...AS A WEAK UPPER
LEVEL DISTURBANCE DRIFTS SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND
NORTH LOUISIANA. THE INTERACTION OF THIS DISTURBANCE WITH THE VERY
STRONG HEATING...RESULTANT INSTABILITY...AND OUTFLOW BOUNDARIES
FROM SHOWERS AND ISOLATED THUNDERSTORMS THAT DEVELOPED THIS
MORNING OVER EXTREME NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...MAY
RESULT IN THE DEVELOPMENT OF ISOLATED STRONG STORMS...ESPECIALLY
OVER EXTREME EASTERN TEXAS AND NORTH LOUISIANA. STRONG...DAMAGING
WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE FROM THE STRONGER
STORMS...ALTHOUGH ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL
FOR PRODUCING CLOUD TO GROUND LIGHTNING...WHICH MAY IGNITE NEW
WILDFIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE CENTURY MARK AREAWIDE
THROUGH MUCH OF THIS COMING WEEK. HEAT INDICES MAY ALSO REACH OR EXCEED
105 DEGREES...MAKING OUTDOOR ACTIVITIES POTENTIALLY DANGEROUS IF
PROPER PRECAUTIONS ARE NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Aug 21, 2:43 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT SUN AUG 21 2011

LAZ005-006-212045-
LINCOLN-UNION-
243 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     BERNICE AND FARMERVILLE...

AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF
FARMERVILLE...OR 12 MILES SOUTH OF HUTTIG...MOVING WEST AT 10 MPH.
ANOTHER STRONG STORM WAS DEVELOPING NEAR SHILO.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

VII
Special weather statement, Aug 21, 3:30 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SUN AUG 21 2011

LAZ004-005-012-212115-
BIENVILLE-CLAIBORNE-LINCOLN-
330 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA AND GIBSLAND...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF ARCADIA...OR 12
MILES NORTHWEST OF GRAMBLING...MOVING SOUTHWEST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 21, 4:28 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CDT SUN AUG 21 2011

LAZ019-021-022-212215-
CALDWELL-LA SALLE-WINN-
428 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKS...GRAYSON AND OLLA...

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES WEST OF CLARKS...OR 11 MILES
SOUTHWEST OF COLUMBIA...MOVING SOUTHWEST AT 5 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:26 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.